Acetaminophen Use Not Linked to Major Birth Defects
Use during first trimester associated with a lower risk of some malformations
TUESDAY, Jan. 5 (HealthDay News) -- The use of acetaminophen during the first trimester of pregnancy is not associated with a higher risk of major birth defects, according to a study in the January issue of Obstetrics & Gynecology.
Marcia L. Feldkamp, Ph.D., of the University of Utah Health Sciences Center in Salt Lake City, and colleagues surveyed the mothers of 11,610 children with birth defects and 4,500 control children regarding self-reported single-ingredient acetaminophen use during the first trimester of pregnancy.
The researchers found that similar percentages of women in the birth-defect and control group reported acetaminophen use during the first trimester (46.9 versus 45.8 percent). There was no significant association between acetaminophen use and major birth defects. However, in women reporting infection and fever in the first trimester, acetaminophen use was associated with significantly lower risks of anencephaly or craniorachischisis (adjusted odds ratio, 0.35), encephalocele (adjusted odds ratio, 0.17), anotia or microtia (adjusted odds ratio, 0.25), cleft lip with or without cleft palate (adjusted odds ratio, 0.44), and gastroschisis (adjusted odds ratio, 0.41).
"Single-ingredient-acetaminophen use during the first trimester does not appear to increase the risk of major birth defects," Feldkamp and colleagues conclude. "It may decrease the risk of selected malformations when used for a febrile illness."